HIV and Not getting better

Question

Thanks Dr. Young for answering my question. I was not able to link to our previous conversation for continuity... http://www.thebody.com/Forums/AIDS/Meds/Archive/Thoughts/Q238944.html. My mother has been taking the 3 in 1 ARV medication that is given for most beginning patients. Her CD4 count was 196 when she started. She is supposed to get her first viral load test at an appointment in January which will be her 7th month on medication. In the beginning on the program she was tested for Tuberculosis and it turned out negative so then it could be the gastrointestinal bleeding as she has had ulcers for years. She seems to really be going down and the wasting seem to be at an all time high as she is now very slim. The last time she was a doctor' they really didn't seem to find anything that can be pointed out as a problem. She has been having lots of uncontrollable diarrhea bouts and throwing up quite often. The medication she is on right now is the ARVs, Carvedilol, Septrin and Ranferon. She pretty much can not take a 5 minute walk withought stopping to rest, the legs are still swollen it she doesn't spend her days elevating them and she has this cough that has lingered way too long after a bout of the flu.I'm afraid her body can only take a few months of all the pressure at this rate.

What do you think could be wrong?

Barbara.

Answer

Hello and good to hear back from you.

Your mother's symptoms don't have an obvious cause to me- at least based on what you've listed. With her baseline CD4 count, assuming that her HIV medications are working, it's very unlikely that her wasting is due to an AIDS-related opportunistic infection. It's possible that some of her symptoms are related to anemia, and so it's important for me to know which 3 in 1 medication she's taking. Is it tenofovir/3TC/efavirenz or perhaps AZT/3TC/efavirenz?

I have additional questions:

What country do you live in?

Her fatigue on exertion is concerning, as is her weight loss. What is her baseline cardiac issue (high blood pressure or something else?)

Uncontrollable diarrhea suggests either medication-induced problems or an infection; if she hasn't had a stool analysis (for infection, ova and parasite), it's time.

Either way, I not recommend that she wait an additional month for evaluations, but rather to have continued evaluations to sort out her symptoms.

I hope that helps, and feel free to write back, BY